Tornadoes · United States · Colorado · 2015
EF0 tornado, Karval, Colorado, May 9, 2015
This EF0 tornado ran 0.0 miles across Lincoln County on May 9, 2015, touching down at 3:40 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 9, 2015
- Touchdown
- 3:40 PM MDT (21:40 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lincoln County
- Touchdown point
- 38.530, -103.500
- Lift-off point
- 38.530, -103.500
- Record number
- 1505091540-01
What the Weather Service recorded
Four weak tornadoes touched down in Elbert and Lincoln Counties, but no damage was reported. However, some minor wind damage was associated with thunderstorm outflow winds in Lincoln County.
A small tornado touched down briefly; no damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 9, 2:40 PM MDT, 1 hour earlier.
Area forecast discussion, May 9, 2:40 PM MDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 240 PM MDT SAT MAY 9 2015 .SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY) ISSUED AT 240 PM MDT SAT MAY 9 2015 VERY POTENT UPPER TROUGH OVER SWRN CO AT THIS TIME...WILL MOVE INTO SERN CO THIS EVENING THEN NORTHEAST TO NEAR THE COLORADO/NEBRASKA/KANSAS LINE BY 12Z SUNDAY. AS THE SYSTEM MAKES ITS WAY INTO SERN CO THIS AFTN/EVNG...SHOWERS AND SOME TSTMS WILL BACK INTO THE FOOTHILLS OF LARIMER/BOULDER COUNTIES...WITH MAINLY SNOW ABOVE 7 KFT THIS AFTN...BUT QUICKLY DROPPING BY 00Z. LATEST HRRR SHOWS THE BEST COVERAGE IN THIS AREA AROUND 00Z THEN THE FOCUS SHIFT SOUTH INTO THE REST OF THE FOOTHILLS AND URBAN CORRIDOR. SNOW ALREADY OCCURRING IN CHEYENNE THIS AFTERNOON AND COLDER AIR WILL MAKES ITS WAY SOUTH INTO OUR AREA THROUGH THIS EVENING. SHOULD SEE A QUICK CHANGE FROM RAIN TO SNOW THIS EVENING. UNTIL THAT TIME...REFERENCE THE HYDROLOGY DISCUSSION BELOW AS SIGNIFICANT RAINFALL/FLOODING ISSUES WILL PERSIST THIS AFTERNOON AND EARLY EVENING. STRONGEST MID AND UPPER LEVEL QG ASCENT OVER OUR CWA WILL BE THIS AFTN AND EVENING. MDLS STILL GENERATING SIGNIFICANT SNOWFALL OVER THE REGION FROM THE FRONT RANGE EASTWARD. MAIN ISSUE WILL INVOLVE THE DURATION WHICH WL BE SHORT...BUT THE INTENSITY OF THOSE SNOW SHOWERS WILL BE FAIRLY HIGH...MAY 2-3 INCHES OF SNOW PER HOUR IN THE HEAVIER BANDS. SNOW AMOUNTS IN THE 8-16 INCHES MOUNTAINS...UP TO A FOOT IN THE FOOTHILLS...5-10 INCHES FURTHER EAST. NOT SURE WHERE THE HEAVIER BANDS WILL SET UP BUT EVEN 5 INCHES COULD PRODUCE SOME SIGNIFICANT TREE DAMAGE...AND LIKELY SOME OUTAGES. IN THE 06-12Z TIME FRAME TONIGHT...THE FOCUS FOR SNOW WILL START TO SHIFT INTO THE NORTHEAST PLAINS. SUNDAY MORNING...THE STRONGEST QG ASCENT ASSOCIATED WITH THIS STORM WILL SHIFT NORTH INTO WESTERN NEBRASKA...WITH A STRONG NORTHWESTERLY FLOW AT THE SFC AND ALOFT. THERE WILL BE AREAS OF BLOWING SNOW DEVELOPING...STRONGEST EAST OF INTERSTATE 25. HAVE INCLUDED ZONES 50/51 IN A WINTER WEATHER ADVISORY FOR SNOW/BLOWING SNOW THROUGH 18Z SUNDAY. SNOW WILL QUICKLY DROP OFF FROM WEST TO EAST ON SUNDAY...ESPECIALLY IN THE AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 240 PM MDT SAT MAY 9 2015 THE UPPER LEVEL LOW WILL BE EXITING NE COLORADO BY 00Z MONDAY. LINGERING MOISTURE OVER THE MOUNTAINS WILL KEEP LIGHT SNOW CONTINUING INTO EARLY MONDAY MORNING THEN TAPER OFF BY 12Z AS SURFACE HIGH PRESSURE BUILDS IN. TEMPERATURES WILL REMAIN BELOW AVERAGE WITH HIGHS ONLY IN THE 50S. ON TUESDAY THE FLOW ALOFT WILL BE MORE SOUTH TO SOUTHWEST. SURFACE LOW PRESSURE WILL MOVE INTO SW COLORADO WITH INCREASING MOISTURE WEDNESDAY INTO THURSDAY. WITH HEATING ON TUESDAY INTO WEDNESDAY COMBINED WITH THE INCREASING MOISTURE OVER THE REGION THERE WILL BE A CHANCE FOR WIDELY SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON. HIGHS FOR TUESDAY AND WEDNESDAY WILL BE CLOSER TO SEASONAL AVERAGES REACHING INTO THE MID 70S BY WEDNESDAY. FOR THURSDAY FLOW ALOFT WILL REMAIN SOUTHWESTERLY WITH THE GFS CARRYING AN UPPER LEVEL DISTURBANCE OVER COLORADO THURSDAY MORNING INTO THE AFTERNOON. THIS WILL BRING ANOTHER ROUND OF PRECIPITATION TO NE COLORADO THURSDAY INTO FRIDAY. THE EC HAS THIS FEATURE WASHED OUT WITH NO FRONTAL PASSAGE. WILL KEEP A SLIGHT CHANCE OF PRECIPITATION WITH FURTHER ADJUSTMENTS NEEDED AS MODELS PROGRESS. WILL MAINTAIN TEMPERATURES NEAR SEASONAL NORMALS INTO THE WEEKEND. && .AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 240 PM MDT SAT MAY 9 2015 AREA OF CONVECTION OVER THE PALMER DIVIDE WILL BE MOVING NORTH TO BEGIN TO IMPACT THE AREA AIRPORTS THIS AFTERNOON. STORM MOTION WILL BE A LITTLE MORE FROM THE SOUTHEAST RATHER THAN THE SOUTH. LOW CEILINGS AND RAIN SHOWERS WILL DOMINATE THE FORECAST WITH RAIN HEAVY AT TIMES ALONG WITH SOME EMBEDDED THUNDERSTORMS. MVFR/IFR CONDITIONS WILL DETERIORATE TO IFR/LIFR CONDITIONS UNDER THE HEAVIER SHOWERS/STORMS...AS WELL AS PREVAIL AFTER 00Z. TEMPERATURES WILL REMAIN WARM ENOUGH FOR RAIN INTO THE MID- EVENING. NORTHERLY WINDS WILL PREVAIL THIS AFTERNOON AND TONIGHT...INCREASING IN SPEED AFTER 00Z WITH SUSTAINED SPEEDS OF 20 TO 30 KTS...THEN DECREASING AFTER 06Z. AFTER ABOUT 03Z...TEMPERATURES WILL BE COOLING OFF AND A MIX OF RAIN AND SNOW IS EXPECTED. SOMETIME AFTER MIDNIGHT THE PRECIPITATION MAY CHANGE TO ALL SNOW WITH 5 TO 10 INCHES OF ACCUMULATION BY MID- MORNING. && .HYDROLOGY... ISSUED AT 240 PM MDT SAT MAY 9 2015 THE THREAT FOR FLASH FLOODING WILL CONTINUE THROUGH MID EVENING. THE GREATEST THREAT WILL BE OVER THE EASTERN PLAINS UNDER THE THUNDERSTORMS WHERE AN ADDITIONAL 1 TO 3 INCHES OF RAIN WILL BE POSSIBLE. DUE TO THE HEAVY RAINFALL...MANY STREAMS...CREEKS AND LOW LYING AREAS ARE FLOODING. AN AREAL FLOOD WARNING IS IN EFFECT THROUGH MID EVENING FOR THIS. A LARGE SWATH OF 2 TO 5 INCHES OF RAIN FELL OVER PARTS OF ELBERT... EASTERN ARAPAHOE....EASTERN ADAMS...MORGAN AND EASTERN WELD COUNTIES. THIS RAIN WILL FLOW INTO THE SOUTH PLATTE RIVER AND CAUSE FLOODING THROUGH EARLY NEXT WEEK. FLOODING ON THE SOUTH PLATTE FROM KERSEY...JUST EAST OF GREELEY...DOWNSTREAM TO NEBRASKA MAY APPROACH THE FLOOD LEVELS FROM 2013. FOR THE FRONT RANGE...SHOWERS AND ISOLATED THUNDERSTORMS WILL REFORM THIS AFTERNOON. ADDITIONAL RAINFALL IS EXPECTED TO BE LESS THAN AN INCH THROUGH MID EVENING. THIS WILL BE ENOUGH TO KEEP STREAMS AND LOW LYING AREA FLOODING. SIGNIFICANT FLOODING IS NOT EXPECTED ALONG THE FRONT RANGE. && .BOU WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON MDT SUNDAY FOR COZ050-051. FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ035-036- 038>049. WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 AM MDT SUNDAY FOR COZ035-036. WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR COZ033-034. WINTER STORM WARNING FROM 9 PM THIS EVENING TO 9 AM MDT SUNDAY FOR COZ038>046-048-049. && SHORT TERM...COOPER LONG TERM...BOWEN AVIATION...KRIEDERMAN HYDROLOGY...MEIER
Hazardous weather outlook, May 9, 11:09 AM MDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1109 AM MDT SAT MAY 9 2015 COZ030>051-101715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1109 AM MDT SAT MAY 9 2015 ...NUMEROUS FLOOD AND FLASH FLOOD WARNINGS AND WATCHES IN EFFECT ACROSS NORTHEAST COLORADO TODAY AND THIS EVENING... ...WINTER STORM WARNING IN THE MOUNTAINS THIS AFTERNOON AND TONIGHT... ...WINTER STORM WATCH IN THE FOOTHILLS...URBAN CORRIDOR AND ADJACENT PLAINS 9 PM THIS EVENING THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM APPROACHING COLORADO TODAY WILL CREATE A RANGE OF HAZARDOUS WEATHER SITUATIONS THROUGH TONIGHT. THE COOL AND WET WEATHER OF THE PAST WEEK HAS BROUGHT SOIL MOISTURE LEVELS TO NEAR SATURATION AND HAS RAISED RIVER LEVELS TO NEAR BANKFULL. RAIN SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE APPROACHING STORM SYSTEM ARE CAUSING RIVERS TO APPROACH OR EXCEED FLOOD STAGES. THE HEAVIER RAIN SHOWERS MAY ALSO CAUSE FLASH FLOODING AT TIMES. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FROM THE FRONT RANGE FOOTHILLS EASTWARD ACROSS THE NORTHEAST COLORADO PLAINS. RESIDENTS SHOULD BE ALERT FOR FLOODING PROBLEMS. IN ADDITION...RAIN SHOWERS IN THE FOOTHILLS BELOW 7 THOUSAND FEET MAY CAUSE THE RELEASE OF ROCK OR MUD SLIDES IN THE FOOTHILL CANYONS. THESE ROCK SLIDES CAN OCCUR WITH LITTLE WARNING. ON THE FAR EASTERN PLAINS THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS TODAY AS MOIST AND UNSTABLE AIR IS BEING DRAWN INTO THE STATE FROM KANSAS. THE VERTICAL WIND SHEAR PROFILE IS GOING TO MAKE IT POSSIBLE FOR SOME THUNDERSTORMS OVER LINCOLN AND WASHINGTON COUNTIES TO BECOME SEVERE...PRODUCING LARGE HAIL AND TORNADOES. THE SNOW LEVEL WILL BE AROUND 7000 FEET THIS AFTERNOON AND WILL LOWER TO 5000 FEET TONIGHT AS COLD AIR BEHIND THE STORM SYSTEM INTRUDES FROM THE NORTH. AREAS STORM TOTALS OF 8 TO 16 INCHES ABOVE 9 THOUSAND FEET. IN THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR AND ADJACENT PLAINS...RAIN WILL CHANGE QUICKLY OVER TO SNOW THIS AFTERNOON AND EVENING. A WINTER STORM WATCH IS IN EFFECT FOR THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR AND NORTHEAST PLAINS FROM 9 PM THIS EVENING THROUGH SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE OVER NE COLORADO SUNDAY MORNING INTO THE EARLY AFTERNOON BEFORE TAPERING OFF FROM SOUTH TO NORTH SUNDAY EVENING. TOTAL ACCUMULATIONS OF 5 TO 10 INCHES WILL BE POSSIBLE OVER THE PLAINS BY SUNDAY AFTERNOON. GUSTY NORTH WINDS UP TO 40 MPH MAY PRODUCE POOR VISIBILITIES IN OPEN AREAS THROUGH THE MORNING HOURS. BY EARLY AFTERNOON CONDITIONS WILL SLOWLY IMPROVE OVER NORTHEAST COLORADO. IN THE MOUNTAINS PERIODS OF SNOW WILL LINGER THROUGH THE AFTERNOON HOURS WITH ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES WITH STORM TOTAL OF 8 TO 16 INCHES. A DRYING TREND IS EXPECTED FOR MONDAY AND TUESDAY HOWEVER A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS MAY RETURN BY WEDNESDAY. TEMPERATURES WILL GRADUALLY RETURN TO SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR REPORTS OF SEVERE WEATHER ON THE FAR EASTERN PLAINS AND REPORTS OF FLOODING OR FLASH FLOODING IN AREAS THAT EXPERIENCE HEAVY RAIN.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 12:00Z
9.7 hours before the tornado, 151 km from the path. May 9, 2015.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -132 J/kg
- Surface CAPE
- 72 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
La Junta Municipal (LHX), 53 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the touchdown began at 21:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 9, 2015
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 9 | 4:32 PM CDT | EF3 | Eastland, TX | 3.8 | 1,400 | 1 | 2 | $300,000 |
| May 9 | 3:41 PM MDT | EF0 | El Paso, CO | 3.3 | 100 | |||
| May 9 | 4:55 PM CDT | EF0 | Cooke, TX | 0.7 | 40 | |||
| May 9 | 5:15 PM CDT | EF0 | Eastland, TX | 0.1 | 20 | $90,000 | ||
| May 9 | 4:27 PM MDT | EF0 | Kiowa, CO | 1.1 | 50 | |||
| May 9 | 4:30 PM MDT | EF0 | Elbert, CO | 0.1 | 50 | |||
| May 9 | 5:30 PM CDT | EF0 | Love, OK | 0.3 | 30 | |||
| May 9 | 4:40 PM MDT | EF0 | Elbert, CO | 0.1 | 50 | |||
| May 9 | 5:50 PM CDT | EF0 | Love, OK | 0.3 | 30 | |||
| May 9 | 4:50 PM MDT | EF0 | Kiowa, CO | 11.1 | 150 | $3,000 | ||
| May 9 | 5:57 PM CDT | EF0 | Wichita, TX | 3.3 | 50 | |||
| May 9 | 6:09 PM CDT | EF0 | Cotton, OK | 1.0 | 100 | |||
| May 9 | 5:20 PM MDT | EF0 | Cheyenne, CO | 2.1 | 10 | |||
| May 9 | 6:24 PM CDT | EF0 | Marshall, OK | 3.0 | 200 | |||
| May 9 | 5:35 PM MDT | EF0 | Cheyenne, CO | 1.0 | 25 | |||
| May 9 | 6:58 PM CDT | EF0 | Erath, TX | 0.3 | 80 | |||
| May 9 | 7:25 PM CDT | EF1 | Bryan, OK | 5.3 | 200 | |||
| May 9 | 7:28 PM CDT | EF0 | Trego, KS | 4.0 | 100 | |||
| May 9 | 7:55 PM CDT | EF0 | Graham, KS | 2.8 | 50 | |||
| May 9 | 8:00 PM CDT | EF0 | Gove, KS | 5.7 | 100 | |||
| May 9 | 8:24 PM CDT | EF0 | Roger Mills, OK | 2.0 | 100 | |||
| May 9 | 8:25 PM CDT | EF0 | Harlan, NE | 0.3 | 15 | |||
| May 9 | 8:36 PM CDT | EF0 | Harlan, NE | 0.0 | 15 | |||
| May 9 | 8:38 PM CDT | EF1 | Gove, KS | 6.1 | 50 | $50,000 | ||
| May 9 | 9:12 PM CDT | EF0 | Sheridan, KS | 13.9 | 150 | |||
| May 9 | 9:50 PM CDT | EF2 | Sheridan, KS | 18.8 | 150 | $75,000 | ||
| May 9 | 10:43 PM CDT | EF1 | Decatur, KS | 11.7 | 50 | $6,000 | ||
| May 9 | 11:20 PM CDT | EF0 | Red Willow, NE | 4.2 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.